Efficient simulation of unsaturated flow using exponential time integration

Carr, E.J., Moroney, T.J., & Turner, I.W. (2011) Efficient simulation of unsaturated flow using exponential time integration. Applied Mathematics and Computation, 217(14), pp. 6587-6596.

View at publisher


We assess the performance of an exponential integrator for advancing stiff, semidiscrete formulations of the unsaturated Richards equation in time. The scheme is of second order and explicit in nature but requires the action of the matrix function φ(A) where φ(z) = [exp(z) - 1]/z on a suitability defined vector v at each time step. When the matrix A is large and sparse, φ(A)v can be approximated by Krylov subspace methods that require only matrix-vector products with A. We prove that despite the use of this approximation the scheme remains second order. Furthermore, we provide a practical variable-stepsize implementation of the integrator by deriving an estimate of the local error that requires only a single additional function evaluation. Numerical experiments performed on two-dimensional test problems demonstrate that this implementation outperforms second-order, variable-stepsize implementations of the backward differentiation formulae.

Impact and interest:

14 citations in Scopus
12 citations in Web of Science®
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

288 since deposited on 10 Mar 2011
17 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 40705
Item Type: Journal Article
Refereed: Yes
Keywords: Exponential integrators , Matrix Function Approximation, Arnoldi Method, Backward Differentiation Formulae, Richards equation, Krylov subspace methods
DOI: 10.1016/j.amc.2011.01.041
ISSN: 00963003
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200)
Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > NUMERICAL AND COMPUTATIONAL MATHEMATICS (010300)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2011 Elsevier Inc.
Deposited On: 10 Mar 2011 22:59
Last Modified: 25 Jun 2017 14:41

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page